A.V. Fominyh, V.V. Karelin, L.N. Polyakova. Gradient method for solving some types of differential inclusions ... P. 256-273

We discuss some classes of problems with differential inclusions, for which an efficient algorithm based on the gradient method is developed. The first part of the paper describes an algorithm for solving differential inclusions with a free or a fixed right end and a convex continuous multivalued mapping that admits a support function with a continuous derivative with respect to the phase coordinates. This algorithm reduces the problem under consideration to the problem of minimizing a certain functional in a function space. For this functional, the Gateaux gradient is obtained and necessary and, in some cases, sufficient minimum conditions are found. Further, the gradient descent method is applied to the functional. In the second part of the paper, the developed approach is illustrated by solving three main classes of differential inclusions: (1) a differential inclusion obtained from a control system with a variable control domain depending on the phase coordinates, (2) a differential inclusion containing the direct sum, union, or intersection of convex sets in the right-hand side, (3) a linear interval system of ODEs considered as a differential inclusion.

Keywords: differential inclusion, Gateaux gradient, support function, gradient descent method, linear interval system, variable control domain

Received December 23, 2019

Revised January 31, 2020

Accepted February 3, 2020

Funding Agency: This work was supported by the Russian Science Found (project no. 18-71-00006).

Alexander Vladimirovich Fominyh, Cand. Sci. (Phys.-Math.), St. Petersburg State University, St. Petersburg, 199034 Russia, e-mail: alexfomster@mail.ru

Vladimir Vital’evich Karelin, Cand. Sci. (Phys.-Math.), St. Petersburg State University, St. Petersburg, 199034 Russia, e-mail: vlkarelin@mail.ru

Lyudmila Nickolaevna Polyakova, Dr. Phys.-Math. Sci., St. Petersburg State University, St. Petersburg, 199034, Russia, e-mail: lnpol07@mail.ru


1.   Blagodatskikh V.I., Filippov A.F. Differential inclusions and optimal control. Proc. Steklov Inst. Math., 1986, vol. 169, pp. 199–259.

2.   Watbled F. On singular perturbations for differential inclusions on the infinite interval. J. Math. Anal. Appl., 2005, vol. 310, no. 2, pp. 362–378. doi: 10.1016/j.jmaa.2005.01.067 

3.   Gama R., Smirnov G. Stability and optimality of solutions to differential inclusions via averaging method. Set-Valued and Variational Analysis, 2014, vol. 22, no. 2, pp. 349–374. doi: 10.1007/s11228-013-0261 

4.   Cheng Y. Existence of solutions for a class of nonlinear evolution inclusions with nonlocal conditions. J. Optim. Theory Appl., 2014, vol. 162, no. 1, pp. 13–33. doi: 10.1007/s10957-013-0446-x 

5.   Fominyh A.V. A method for solving differential inclusions with fixed right end. Vestn. St. Petersb. Univ. Appl. Math. Comp. Sci. Contr. Proc., 2018, vol. 14, no. 4, pp. 302–315. doi: 10.21638/11702/spbu10.2018.403 

6.   Fominyh A.V. A numerical method for finding the optimal solution of a differential inclusion. Vestnik St. Petersburg University: Mathematics, 2018, vol. 51, no. 4, pp. 397–406. doi: 10.3103/S1063454118040076 

7.   Sandberg M. Convergence of the forward Euler method for nonconvex differential inclusions. SIAM J. Numer. Anal., 2008, vol. 47, no. 1, pp. 308–320. doi: 10.1137/070686093 

8.   Bastien J. Convergence order of implicit Euler numerical scheme for maximal monotone differential inclusions. Zeitschrift fur Angewandte Mathematik und Physik, 2013, vol. 64, no. 4, pp. 955–966. doi: 10.1007/s00033-012-0276-y 

9.   Beyn W-J., Rieger J. The implicit Euler scheme for one-sided Lipschitz differential inclusions. Discrete and Continuous Dynamical Systems. Series B, 2010, vol. 14, no. 2, pp. 409–428. doi: 10.3934/dcdsb.2010.14.409 

10.   Lempio F. Modified Euler methods for differential inclusions. “Set-Valued Analysis and Differential Inclusions”. A Collection of Papers Resulting from A Workshop Held in Pamporovo, Bulgaria, September 17–21, eds. by A. B. Kurzhanski, M. Veliov, 1990, pp. 131–148. Ser. Progr. Systems Control Theory. Boston; Basel; Berlin: Birkhauser Verlag Publ., 1993.

11.   Taubert K. Dierenzenverfahren fiir Schwingungen mit trockener und zdher Reibung und fiir Regelungssysteme. Numerische Mathematik, 1976, no. 26, pp. 379–395. doi: 10.1007/BF01409960 

12.   Veliov V. Second order discrete approximations to strongly convex differential inclusions. Systems and Control Letters, 1989, vol 13, no. 3, pp. 263–269. doi: 10.1016/0167-6911(89)90073-X 

13.   Dontchev A., Lempio F. Difference methods for differential inclusions: A Survey. SIAM Review, 1992, vol. 34, no 2, pp. 263–294. doi: 10.1137/1034050 

14.   Schilling K. An algorithm to solve boundary value problems for differential inclusions and applications in optimal control. Numer. Funct. Anal. Optim., 1989, vol. 10, no. 7, pp. 733–764. doi: 10.1080/01630568908816328 

15.   Blagodatskih V.I. Vvedenie v optimalnoe upravleniye [Introduction to optimal control]. Moscow: Vysshaya Shkola Publ., 2001, 239 p.

16.   Demyanov V.F. Usloviya ehkstremuma i variacionnoe ischislenie [Extremum conditions and variation calculus], Moscow: Vysshaya Shkola Publ., 2005, 335 p.

17.   Kantorovich L.V., Akilov G.P. Functional analysis. Oxford: Pergamon Press, 1982, 604 p. ISBN: 9781483138251 . Original Russian text published in Kantorovich L.V., Akilov G.P. Funktsional’nyi analiz. Moscow: Nauka Publ., 1977, 741 p.

18.   Penot J.P. On the convergence of descent algorithms. Comput. Optim. Appl., 2002, vol. 23, no. 3, pp. 279–284. doi: 10.1023/A:1020570126636 

19.   Filippov A.F. Differentsial’nye uravneniya s razryvnoi pravoi chast’yu [Differential equations with discontinuous right-hand side]. Moscow: Nauka Publ., 1985, 226 p.

20.   Dem’yanov V.F., Rubinov A.M. Foundations of Nonsmooth Analysis and Quasi-Differential Calculus [Osnovy negladkogo analiza i kvazidifferentsial’noe ischislenie]. Moscow: Nauka Publ., 1990, 432 p. ISBN: 5-02-014241-7 .

21.   Polyakova L.N. Necessary conditions for an extremum of quasi-differentiable functions. Vestnik Leningrad Univer. Math., 1981, no. 13, pp. 241–247.

22.   Mikhalevich V.C. Consecutive optimization algorithms and their application. I. Kibernetika, 1965, vol. 1, no. 1, pp. 44–55 (in Russian).

23.   Krylov I.A., Chernous’ko F.L. Solution of the problems of optimal control by the method of local variations. U.S.S.R. Comput. Math. Math. Phys., 1966, vol. 6, no. 2, pp. 12–31. doi: 10.1016/0041-5553(66)90055-3 

Cite this article as: A.V. Fominyh, V.V. Karelin, L.N. Polyakova. Gradient method for solving some types of differential inclusions, Trudy Instituta Matematiki i Mekhaniki URO RAN, 2020, vol. 26, no. 1, pp. 256–273.